New Jersey, 2008

Wildfire in New Jersey, March 23 to 24, 2008

March 23 to 24, 2008 · NWS PHI · 2 events in 1 county or zone

Brush fires affected Middlesex County on the 23rd and 24th. Two brush fires occurred in Old Bridge Township during the afternoon of the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Brush fires affected Middlesex County on the 23rd and 24th. Two brush fires occurred in Old Bridge Township during the afternoon of the 23rd. The first fire was quickly extinguished. The second wild fire began around 3 p.m. EDT. It burned twenty-seven acres of brush at the former Global Landfill before it was under control. Sixteen pieces of fire fighting equipment was used including aircraft to battle the blaze. A third wildfire in two days affected Middlesex County on the 24th. This wildfire started around 145 p.m. EDT in Woodbridge Township and burned about 80 acres before it came under control at 530 p.m. EDT. About twenty-five firefighters fought the blaze. The smoke plume was visible for miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 23, 3:54 AM EST, 8 hours 36 minutes earlier.

Area forecast discussion, Mar 23, 3:54 AM EST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 AM EDT SUN MAR 23 2008

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE WILL MOVE TOWARD US TODAY AND TONIGHT
AND CREST OVER THE AREA ON TUESDAY. A COLD FRONT WILL APPROACH LATE
TUESDAY AND CROSS THE AREA AROUND DAYBREAK WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME MID LEVEL TROFFING WILL OCCUR TO OUR WEST TODAY, BUT BOTH THE
GFS AND THE ECMWF KEEP US PRETTY DRY AS SURFACE HIGH PRESSURE
SLOWLY, AND AT FIRST UNEVENLY, RIDGES TOWARD US. BUFKIT SOUNDINGS
HAVE LOCATIONS IN THE NORTHWEST REACHING THE CONVECTIVE TEMPS,
AND THERE MAY BE SOME CIRRUS AROUND THE SOUTHEAST, BUT WE WENT
WITH AN OPTIMISTIC SKY COVER FORECAST FOR TODAY.

ALTHOUGH THEY MAY WELL PROVE ME WRONG, THE MAV MAX TEMPS, WHERE
THEY ARE SIGNIFICANTLY HIGHER, DONT SEEM TO BE SUPPORTED BY H925
OR H850 TEMPERATURES EVEN WITH THE DRY ADIABATIC LAPSE RATES THAT
ARE FORECAST. THE LOW LEVEL FLOW DOESNT LOOK CATABATIC, AND WE
THEREFORE STAYED A LITTLE BELOW THE MAV TEMPS IN INSTANCES WHERE
THEY WERE THE WARMEST OF THE STAT GUIDANCE.

FOR ANYBODY WHO DID NOT READ, IN THE PREVIOUS AFD, THE INTERESING
PASSAGE THAT FOLLOWS, WE CARRY IT AGAIN: THE COOL TEMPS TODAY
SEEM AS THOUGH THEYLL BE SOMEWHAT FITTING FOR SUCH AN EARLY
EASTER SUNDAY. THE LAST TIME THAT EASTER WAS THIS EARLY WAS IN
1913, AND THE NEXT TIME THAT IT WILL BE THIS EARLY WILL BE IN THE
YEAR 2160. A MARCH 23 EASTER IS A PRETTY EXTRAORDINARY EVENT. WE
USED THE UNITED STATES NAVAL OBSERVATORYS WEB SITE TO VERIFY THE
FIRST FIGURE AND TO DETERMINE THE SECOND ONE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THAT MID LEVEL TROF SHARPENS A BIT AND APPROACHES TONIGHT, BUT THE
GFS AND ECMWF ARE SLOW TO INCREASE CLOUDS. GIVEN THIS AND THE
LIGHT SURFACE FLOW, WE STILL THINK THERE IS A WINDOW FOR
RADIATING. STAT GUIDANCE TEMPS FROM ALL THREE PACKAGES, WHERE
AVAILABLE, INDICATE RATHER COLD TEMPERATURES AT THE RADIATING
SPOTS, AND WE MOVED BACK TOWARD THEM. DEW POINTS, WHICH HAVE
TANKED AT MOST LOCATIONS IN THE NEAR TERM, SHOULDNT BE A PROBLEM.

THE MID LEVEL TROF SHARPENS SOME MORE AND MOVES OVER US BY THE END
OF THE DAY ON MONDAY. THE MODELS CONTINUE TO SHOW THAT ENERGY
ASSOCIATED WITH IT IS TARGETED FOR CYCLOGENESIS OFF THE
SOUTHEASTERN OR SOUTHERN MID ATLANTIC COAST. QPF VALUES FROM THE
THREE MODELS, BASED ON THEIR HISTORY, ARE CONSISTENT WITH A DRY
FORECAST. WE DO CARRY MORE CLOUDS. REGARDING MAX TEMPS, GIVEN THE
MID LEVEL TROF, THE LOWER LEVEL TEMPERATURES, AND THE LACK OF ANY
CATABATIC FLOW, THE MAVS WARMER TEMPS STILL SEEM TOO WARM AND
WEVE GONE TOWARD THE MET AND, WHERE AVAILABLE, THE FWC MAXES.

THE ECMWF AND GFS CLEAR US OUT ON MONDAY NIGHT AND PUT A SURFACE
RIDGE RIGHT OVER US BY 12Z TUESDAY. WE ACCEPT THE CLEARING, AND WE
LEAN TOWARD THE COLDER MET STAT GUIDANCE AT MOST LOCATIONS.

ANOTHER SHORT WAVE AND ASSOCIATED COLD FRONT APPROACH ON TUESDAY.
CLOUDS SHOULD BEGIN TO INCREASE, ALTHOUGH IF THE GFS AND ECMWF ARE
CORRECT IT WILL BE ONLY HIGH CLOUDS FOR A FAIR PORTION OF THE DAY.
THE SURFACE RIDGE WILL BE TO OUR EAST, AND THE GRADIENT BETWEEN
THE RIDGE AND THE ADVANCING FRONT WILL BEGIN TO TIGHTEN SOME. THIS
SHOULD CAUSE A MODERATE SOUTHWEST SURFACE FLOW, AND THAT IS WHY WE
FINALLY LEANED TOWARD THE WARMER MAV TEMPERATURE FORECAST. GIVEN
THE, AGAIN, PALTRY QPF VALUES FROM THE MODELS, WE HAVE CONFINED
ANY CHANCE OF DAYTIME PRECIP TO THE NORTHWEST AND KEPT IT AT
SLIGHT CHANCE ONLY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM PERIOD SHOULD BEGIN WITH AN UPPER LEVEL TROUGH OVER
THE EAST AND A BUILDING RIDGE IN THE WEST.  THE RIDGE SHOULD
PROGRESS TO THE EAST, WITH ITS AXIS PASSING OVERHEAD ON FRIDAY.

AN UPPER LEVEL SHORT WAVE SHOULD MOVE ACROSS THE GREAT LAKES AND THE
NORTHEAST ON TUESDAY NIGHT AND WEDNESDAY, BRINGING A COLD FRONT
THOUGH OUR REGION EARLY ON WEDNESDAY.  IT APPEARS AS THOUGH THERE
MAY BE SOME SHOWER ACTIVITY OUT AHEAD OF THE SYSTEM ON TUESDAY
NIGHT, MAINLY RAIN FROM THE PHILADELPHIA METROPOLITAN AREA AND
CENTRAL NEW JERSEY SOUTHWARD, AND A MIX OF RAIN AND SNOW TO THE
NORTH.

WEAK HIGH PRESSURE IS FORECAST TO FOLLOW FOR LATE WEDNESDAY INTO
THURSDAY.

WEVE INTRODUCED CHANCE POPS INTO THE FORECAST FOR THURSDAY NIGHT
INTO FRIDAY AS A WARM FRONT IS EXPECTED TO WORK ITS WAY NORTHWARD
THROUGH OUR REGION DURING THAT PERIOD.

A WEAK COLD FRONT MAY APPROACH FROM THE NORTHWEST ON SATURDAY.
HOWEVER, WE HAVE OPTED NOT TO INCLUDE THE MENTION OF A CHANCE OF
PRECIP WITH THE SYSTEM AT THIS TIME.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
GREAT FLYING WEATHER EXPECTED TODAY AND INTO THE EARLY PART OF THE
UPCOMING WEEK. WINDS HAVE PICKED UP A LITTLE EARLY SUNDAY MORNING,
BUT THEY WILL DECREASE LATER TODAY AS THE SFC HIGH WILL CREST OVER
THE AREA. SKIES WILL BE MAINLY CLR WITH SOME CI AND PERHAPS A FEW
CU.

OUTLOOK...GREAT FLYING WEATHER EXPECTED MONDAY AND TUESDAY. A FEW
WIDELY SCATTERED SHOWERS MAY PASS BY MONDAY AFTERNOON OR EVENING AS
THE UPPER TROUGH SWINGS BY. THE NEXT ORGANIZED SYSTEM WHICH MAY BRING
MORE WIDESPREAD POORER CONDITIONS WILL BE A SERIES OF FRONTS WHICH
WILL CROSS THE AREA TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
WINDS HAVE INCREASED A LITTLE OVERNIGHT BUT CONDITIONS STILL ARE
SUB-SCA AS OF 3 AM. A FEW GUSTS NEAR 25 KTS MAY OCCUR EARLY TODAY,
BUT THEN THE WINDS WILL DECREASE TODAY AS THE SFC HIGH BUILDS IN.
THE LIGHT WINDS SHOULD REMAIN TONIGHT AND EARLY MONDAY TOO. A LOW
WILL DEEPEN WELL OFF THE EAST COAST MONDAY AND SOME HIGHER WINDS MAY
OCCUR MONDAY NIGHT AND EARLY TUESDAY, BUT NO SCA CONDITIONS ARE
EXPECTED AT THIS TIME. NEXT OPPORTUNITY OF SCA WILL TUESDAY NIGHT
AND EARLY WEDNESDAY AS A DEEP LOW MOVES BY TO THE NORTH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI/IOVINO
SHORT TERM...DELISI
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Mar 23, 3:56 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT SUN MAR 23 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
456 AM EDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-241000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
456 AM EDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Middlesex

When
March 23, 12:30 PM EST to 6:00 PM EST
Where
Middlesex forecast zone
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Wildfire, Middlesex

When
March 24, 12:45 PM EST to 4:30 PM EST
Where
Middlesex forecast zone
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90012, 90020.